Vol. 51, No. 2, 1974

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Functionals on continuous functions

John Robert Baxter and Rafael Van Severen Chacon

Vol. 51 (1974), No. 2, 355–362
Abstract

Let 𝒞(M) be the space of continuous functions on a compact metric space M. In a previous paper a class of nonlinear functionals Φ on 𝒞([0,1] × [0,1]) was constructed, such that each Φ satisfied:

  1. limf∥→0Φ(f) = 0,
  2. Φ(f + g) = Φ(f) + Φ(g) whenever fg = 0, and
  3. Φ(f + α) = Φ(f) + Φ(α) for any constant α.

In this paper we show that the dimensionality of [0,1] × [0,1] is what makes the construction work. More precisely, we show that if Φ is a functional on 𝒞(M) satisfying (i), (ii), and (iii), and if the dimension of M is less than two, then Φ must be linear.

Mathematical Subject Classification 2000
Primary: 46E15
Secondary: 28A30
Milestones
Received: 19 January 1973
Published: 1 April 1974
Authors
John Robert Baxter
Rafael Van Severen Chacon